Thunderstorm Wind, Faulk
- When
- June 29, 9:18 AM CST
- Where
- Faulk County, 3.21 mi NW of Orient
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -99.130
Sixty mph winds occurred.
A couple thunderstorms brought severe winds to sixty mph to Faulk county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms brought severe winds to sixty mph to Faulk county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 8:19 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 919 AM CDT FRI JUN 29 2012 .UPDATE... NO CHANGES PLANNED TO THE MAX TEMPERATURE FORECAST TODAY. MORNING WARM UP WILL BE HAMPERED FOR A FEW HOURS DUE TO CONVECTIVE CLOUDINESS AND RAINFALL...PARTICULARLY ACROSS THE WESTERN AND CENTRAL TWO-THIRDS OF THE CWA. UPDATED WX/POP/QPF GRIDS TO TRY AND BETTER TIME THE ONGOING BATCH OF SHOWERS AND THUNDERSTORMS WORKING THROUGH THE WESTERN FORECAST ZONES. WILL MAKE ADDITIONAL UPDATES TO THE WX/POP GRIDS AS NEEDED TODAY. UPDATES ARE OUT. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO THE REGION AS A PLUME OF HIGHER DEWPOINTS IS CREEPING NORTHWEST INTO THE AREA. DEWPOINTS ARE CURRENTLY IN THE 70S ACROSS CENTRAL AND EASTERN NEBRASKA. THERE IS A NOTABLE SHORTWAVE TRACKING EAST ACROSS SOUTHEAST MONTANA AND ABOUT READY TO ENTER THE DAKOTAS. SFC BOUNDARY ALSO LAYED UP ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER. ALONG THIS SURFACE BOUNDARY...THUNDERSTORMS HAVE DEVELOPED OVER THE PAST HOUR. THUS FAR THEY HAVE REMAINED ACROSS SOUTH CENTRAL SOUTH DAKOTA IN UNR CWA BUT EARLY SIGNS OF ADDITIONAL DEVELOPMENT ACROSS THE SOUTHWEST CWA ON RADAR AND SATELLITE IMAGERY. CONVECTIVE TRENDS TODAY AND TOMORROW RATHER DIFFICULT TO NAIL DOWN AND FORECASTER CONFIDENCE IS FAIRLY LOW IN PINPOINTING EXACT TIMING AND PLACEMENT OF ANY STORMS. IT DOES APPEAR THERE COULD BE ADDITIONAL DEVELOPMENT LATER THIS MORNING AS AFOREMENTIONED SHORTWAVE ROLLS THROUGH THE AREA. THERE WILL BE ENOUGH INSTABILITY TO TAP INTO AS WELL AS SHEAR. 06Z NAM SUGGESTING ADDITIONAL DEVELOPMENT LATER THIS MORNING ACROSS NORTH CENTRAL SD AS THE MAIN SHORTWAVE ENERGY MOVES IN. EVIDENCE OF THIS ALREADY WITH SHOWERS AND A FEW STORMS ACROSS SOUTHEAST MONTANA. PAST FEW RUNS OF THE HRRR ALSO SHOWING A CLUSTER OF SHOWERS AND STORMS ROLLING EAST ACROSS NORTHERN SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THROUGH THE MORNING ASSOCIATED WITH THE SHORTWAVE ENERGY. HAVE INCREASED POPS FOR THE MORNING HOURS. CONVECTION POSSIBLE ON SATURDAY AS WELL...BUT ONCE AGAIN A DIFFICULT FORECAST TO NAIL DOWN. WILL HAVE INSTABILITY AND SHEAR PRESENT ONCE AGAIN...BUT IT DOES NOT APPEAR THERE WILL BE A NOTEWORTHY WAVE AS COMPARED TO TODAY. A SFC COLD FRONT WILL BE DROPPING SOUTHEAST THROUGH THE DAKOTAS AND IT WILL PROBABLY HAVE TO BE THIS SURFACE CONVERGENCE THAT WILL HAVE TO GET STORMS GOING. MODELS ARE STILL HAVING A TOUGH TIME DETERMINING JUST HOW FAR SOUTHEAST IT REACHES BY 00Z SUNDAY. THIS WILL HAVE A HUGE EFFECT ON POPS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE ENTIRE EXTENDED PERIOD...WITH JUST A COUPLE OF SHORT PERIODS OF THE RIDGE GETTING DAMPENED A BIT BY A PASSING SHORTWAVE. CURRENTLY LOOKS AS THOUGH THIS WILL HAPPEN MONDAY NIGHT...TUESDAY NIGHT...AND TOWARD THE VERY END OF THE PERIOD. A SURFACE FRONTAL BOUNDARY WILL ACCOMPANY THE FIRST WAVE...AND LOOKS TO BRING A CHANCE OF PRECIPITATION MONDAY AFTERNOON AND MONDAY NIGHT. ANOTHER FRONTAL BOUNDARY APPROACHES ON TUESDAY...WITH ANOTHER CHANCE OF PRECIPITATION TUESDAY NIGHT. THE MODELS THEN DIVERGE SOME TOWARD THE LATTER PART OF THE PERIOD...SO HAVE GENERALLY STUCK CLOSE TO THE ALLBLEND SOLUTION. WILL KEEP ALL OF THE PRECIPITATION MENTION AS THUNDERSTORMS AS DECENT INSTABILITY DEVELOPS WITH EACH BOUNDARY AND WAVE. HOWEVER...WILL KEEP POPS IN THE SLIGHT CHANCE TO LOW CHANCE CATEGORIES AS IT DOES APPEAR THERE WILL BE A DECENT CAP IN PLACE IN ASSOCIATION WITH THE STRONG UPPER RIDGE. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL UNDER THE UPPER LEVEL RIDGE...WITH H85 TEMPERATURES IN THE MID TO UPPER 20S CELSIUS. THIS SHOULD RESULT IN SURFACE TEMPERATURES IN THE 90S DURING THE AFTERNOON HOURS...WITH OVERNIGHT LOWS MAINLY IN THE LOWER TO MID 70S. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA DURING THE MORNING AND EARLY TO MID AFTERNOON HOURS. AT THIS TIME...IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE...BUT LIGHTNING AND BRIEF GUSTY WINDS ARE POSSIBLE. CIGS AND VSBYS SHOULD REMAIN VFR...WITH THE PRECIPITATION EXPECTED TO EXIT THE EASTERN CWA BY LATE AFTERNOON. VFR CONDITIONS WILL THEN PREVAIL THROUGH THE NIGHTTIME HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 450 AM CDT FRI JUN 29 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 450 AM CDT FRI JUN 29 2012 /350 AM MDT FRI JUN 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS WELL...A FEW OF WHICH COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 918 AM CDT FRI JUN 29 2012 SDZ004-005-009-010-016-017-291515- CAMPBELL-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH- 918 AM CDT FRI JUN 29 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMPBELL... EASTERN WALWORTH...EDMUNDS...NORTHEASTERN POTTER...NORTHWESTERN FAULK AND WESTERN MCPHERSON COUNTIES UNTIL 1015 AM CDT... AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF POLLOCK TO SELBY TO LEBANON...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MOUND CITY...JAVA... TOLSTOY...HERREID...ONAKA...BOWDLE...ARTAS...NORBECK...LOYALTON... HILLSVIEW...HOSMER...EUREKA...ROSCOE...PEMBROOK COLONY AND IPSWICH. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && FOWLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 AM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HAIL 5 W SENECA 45.06N 99.61W
06/29/2012 E0.70 INCH POTTER SD PUBLIC
PEA TO DIME SIZED HAIL AND WINDS TO 40 MPH.
&&
EVENT NUMBER ABR1200266
TMKThe Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the first event began at 15:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds occurred.
Sixty mph winds knocked out power in Orient.
Sixty mph gusts estimated near Miranda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394797, 394798, 394801.